Transient neurological deficit due to neurotoxicity of contrast medium used for coronary angiography

1 Oddział Rehabilitacji z Pododdziałem Rehabilitacji Neurologicznej, SPZOZ w Hajnówce  

2 Klinika Neurologii, Uniwersytet Medyczny w Białymstoku

3 NZOZ „Prymus” sp. z o.o. w Suwałkach

AKTUALN NEUROL 2010, 10 (3), p. 172-175
ABSTRACT

Coronary angiography is an invasive procedure and may lead to complications. The most common of them are: myocardial infarction, embolism (e.g. cerebral embolism), dysrhythmia and acute circulatory insufficiency. Damage to the artery and subsequent major bleeding or thrombosis, vasovagal reaction and allergic reactions may also occur. Neurological deficits caused by contrast medium neurotoxicity are very rare complications of percutaneous coronary interventions. Contrast medium infiltrates blood-brain barrier and produces transient disturbances of neural membranes function. The neurotoxicity depends on its ionic properties, osmolality and solubility. Contrast medium neurotoxicity usually concerns occipital lobes and transient cortical blindness is its most common clinical manifestation. Transient pyramidal deficits due to contrast medium neurotoxicity are very rarely observed. The authors present a case of 70-year-old woman who developed left-sided hemiparesis and conjugate deviation of the eyes to the right after coronary angiography with subsequent right coronary artery angioplasty and stenting. Computed tomography (CT) of the brain performed just after occurrence of the neurological deficit revealed hyperintensive areas in sulci of the cerebral convexities and in the right frontal lobe. Control brain CT done after 24 hours did not show hyperintensive areas mentioned above. All symptoms of neurological deficit withdrew during 72 hours. Neurotoxicity of contrast medium seems to be responsible for occurrence of neurological deficit symptoms in a presented case.

Keywords: coronary angiography, complication, contrast medium, neurotoxicity, transient neurological deficit